Reaction to MRI Gadolinium contrast media

Posted by nerojean @nerojean, Jul 6, 2021

Hi, I have idiopathic autonomic neuropathy. I had an MRI done of my brain 6 years ago when I was diagnosed with small fibre neuropathy. They found white matter ischemia in my frontal and parietal lobes. Over the following four years mild symptoms became more have an issue. Like labile blood pressure, digestive issues from one end to the other, loss of skin sensation and nerve pain and heat intolerance etc. 2 years ago things were really bad then I had 18 months where the symptoms were quite manageable . I was pretty happy about that!

But in April after my first vaccine the symptoms started becoming more noticeable and four weeks ago after my second vaccine of Pfizer I'm back to where I was 2 years ago.
I'm hoping it's just a flare because my body is also dealing with processing the vaccine but I am really concerned. The doctor would like to do another MRI to compare where my brain is at now. But I'm concerned my system be able to handle the dye without it being more taxing and exacerbating my symptoms even more.
Is there any information out there about this being a reasonable concern?
I'm having trouble holding my phone and reading so I'll think any responders in advance and hopefully I will be able to get to read your responses.
Thank you!
Jean

Interested in more discussions like this? Go to the Neuropathy group.

@nerojean Welcome. I also share your concerns about reactions to contrast dyes and vaccines. I did have an allergic reaction to the Pfizer Covid vaccination on my first dose and was sent to the emergency room, but I didn't have a serious reaction. I did have a pain in my neck/jaw, headache, and got a pain starting in the back of my tongue on one side which is why they sent me. That happened within 40 minutes of the injection. The ER did an IV of steroid and antihistamines and I felt fine in 20 minutes and they sent me home. On the days following, I did have some mild facial swelling, face tingling one side, and asthma breathing issues, but was able to control that with inhalers and antihistamines. After 3 days, the symptoms were resolved completely. I wasn't able to get a Pfizer second dose.

A few days ago, I had a Johnson & Johnson Covid vaccination and had a much lesser reaction. I suspect my issues with the Pfizer was the polyethylene glycol or "PEG". The Johnson has Polysorbate 80 which is a food additive which can also cause reactions in people who are sensitive to PEG. Polysorbate 80 also gives me a headache if I eat food with it, but only for about a day. (I tested that by eating Dairy Queen). On my doctor's advice, I prepared for the vaccine ahead of time by taking antihistamines, large doses of Vitamin C (3500 mg) and using my preventative asthma inhaler (steroid) and this did control the reaction right after the injection as I felt a headache start and then subside as the antihistamine kicked in.

I also had some MRIs with gadolinium several years ago and that gave me a headache and I had taken Benadryl proactively at the time. I think it is good to be cautious about these things and discuss your reactions with an allergist. With inflammation that I have with muscles or joints, the Johnson vaccine did escalate that a bit for a few days, and I felt like I had the flu, bad headache, feeling spacey, body aches, sensitive skin, chills and slight fever which broke on day 2 and I started to perspire. Again, my daily Vitamin C, antihistamine, and inhalers helped a lot and I feel OK now which is day 5 (day 1 was the injection day). From the immune response, I had about 48 hours of feeling like I had a cold or flu, but it resolved completely on the third day.

I did find this link that discusses current thinking on the subject of radiocontrast and Covid vaccines.
https://www.aaaai.org/Allergist-Resources/Ask-the-Expert/Answers/2021/radiocons
You might ask your doctor how long you can wait to do the test and see if you can lower inflammation in your body first because it all just adds up. I think everyone reacts a bit differently to the vaccines, and some people have a bigger reaction on the second dose. If you have an allergist, you might want to discuss ways to reduce your reactions and body inflammation. My allergist is a functional medicine doctor too. At first he told me I was at risk if I got the 2nd Pfizer dose and also at risk from Covid if I did not. (I have asthma), but OK'd me o get the 2nd shot. I tried, but the hospital said no and we couldn't reach my doctor to confirm. Later he revised this against getting the 2nd dose because I also have an issue with chronic hives which I think is because of the titanium plates on my ankle which I broke a year ago. I won't really know until they are removed if they caused an issue, but they do cause some pain. The hives started 6 months after the hardware was installed and will always come back unless I take an antihistamine every few days.

REPLY

Thank you, Jennifer!
You explained what your experience and actions were in a very clear way. I'm glad you were able to put proactive steps in place to limit the effect of the vaccine. My Neuropathy had been so under control all winter I really didn't think I was going to have a reaction like this to the vaccine.
The 2nd shot resulted in lots of inflammation and swollen glands from the chest up. I used compresses, antihistamine and finally got a short course of prednisone. But a month later I'm still experiencing swelling and discomfort around my face and neck. I'm glad yours got managed so well. The vitamin C comment was a really good reminder. Thank you!
Thank you for the link. Unfortunately I am nowhere near educated enough or capable currently of learning to understand what most of the terms were they were using.
I don't know if I have sensitivities or allergies to anything in the vaccines or contrast eyes. I had a previous m r i and CT scans but I don't know if they exacerbated symptoms because I didn't have much awareness or experience to consider connections.
Given that my symptoms are so predominant right now I'm wondering if I could experience a reaction I wouldn't experience if symptoms were mild.
I hope more members can share knowledge of the contrast and adverse effects on neuropathy symptoms.
(I think I should have used a different heading like " do contrast dyes effect AN?, But I don't know if I can edit that…do you?)

My GP has just closed her practiced and I have to meet the new one and hope to get him up to speed quickly without him thinking I'm nuts. I don't have anyone who knows much or has treated idiopathic autonomic neuropathy. Diabetic neuropathy in the feet and legs they understand but beyond that they haven't been able to help much.
The internist I see for cardiac reasons told me with the labile blood pressure and other symptoms this is what it's affecting me but he's never worked with it and didn't put it down in writing for other doctors to see. It's hard for medical professionals to accept my word for it. They ask what symptoms I experience and then after the first 8 they stop absorbing it and ask about mental health…sigh! 😞
It sounds like you have found some professionals who can be helpful.

Thanks for responding!

REPLY
Please sign in or register to post a reply.
  Request Appointment